Acne medicines often lead to eye infections

 
By Sheryl Kay • Published: September 12th, 2012
Category: Health in a Heartbeat
Play

Teens the world over often find themselves looking into mirrors and wondering what to do about acne. The condition is so pervasive that estimates indicate almost eight in 10 young adults suffer from it.

The good news is that there are several medications available to combat the nasty blemishes. But for acne sufferers, beautiful skin can come at a price — side effects. While experts have long suspected acne remedies might be linked to eye infections, research now shows there is a strong association.

In a study just published in the Archives of Dermatology, investigators analyzed the health records of approximately fifteen-thousand teens. The sample was then divided into three groups — those who did not have acne, those who did have acne but took no medications, and lastly, those sufferers who were prescribed medicines specifically targeting skin blemishes. Then, all the records were checked for reported eye problems.

About eighteen-hundred of the young adults had been diagnosed with inflammatory ocular diseases, but the incidence among those taking acne medications was far higher. While only 354 teens from the acne-free group had eye problems, 440 in the acne group reported eye disease, and almost 1,000 of the teens on acne medication had developed eye infections.

A common side effect of acne medications is dryness of the skin and lips. So the investigators were not overly surprised that medications that dry the skin would also effect the lubrication of the eyelids, creating an environment conducive to infection.

Some eye problems can result in long-term issues, so if you’re taking acne medication, make sure to discuss ocular disease with your doctor. Your peepers will thank you.